Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 83, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2006, 8:26 PM CDT for Adams County, Ringgold County, Union County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2006, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 11, 2006, 9:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adams County, IA, Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2657 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 120126
SVRDMX
IAC003-159-175-120215-
/O.NEW.KDMX.SV.W.0083.060412T0126Z-060412T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT TUE APR 11 2006
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RINGGOLD COUNTY IN SOUTH CENTRAL IOWA.
UNION COUNTY IN SOUTH CENTRAL IOWA.
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA.
* UNTIL 915 PM CDT.
* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF CRESTON TO 10
MILES NORTHWEST OF GRANT CITY...OR ALONG A LINE EXTENDING FROM 55
MILES NORTH OF MARYVILLE TO 27 MILES NORTHEAST OF MARYVILLE...AND
MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR DIAGONAL BY 835 PM CDT.
NEAR SHANNON CITY BY 840 PM CDT.
NEAR TINGLEY BY 845 PM CDT.
NEAR LORIMOR BY 850 PM CDT.
NEAR KELLERTON BY 855 PM CDT.
THE LOCATIONS OF CROMWELL...KENT...MALOY...CRESTON AIRPORT...
REDDING...BENTON...DELPHOS...ARISPE...AFTON AND ELLSTON ARE ALSO IN
THE PATH OF THESE SEVERE THUNDERSTORMS.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4109 9462 4091 9461 4091 9448 4059 9448
4058 9404 4115 9405
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 120149
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT TUE APR 11 2006
IAC003-120200-
/O.CAN.KDMX.SV.W.0083.000000T0000Z-060412T0215Z/
ADAMS IA-
850 PM CDT TUE APR 11 2006
...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY HAS BEEN
CANCELLED...
AT 846 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
LAT...LON 4112 9445 4099 9446 4091 9448 4059 9448
4058 9404 4115 9405
$$
IAC159-175-120215-
/O.CON.KDMX.SV.W.0083.000000T0000Z-060412T0215Z/
UNION IA-RINGGOLD IA-
850 PM CDT TUE APR 11 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RINGGOLD AND
UNION COUNTIES UNTIL 915 PM CDT...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES EAST OF CRESTON TO 7 MILES
SOUTHWEST OF MOUNT AYR...OR ALONG A LINE EXTENDING FROM 42 MILES
SOUTHWEST OF DES MOINES TO 27 MILES NORTH OF ALBANY...AND MOVING EAST
AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR THAYER BY 855 PM CDT.
NEAR KELLERTON BY 905 PM CDT.
THE LOCATIONS OF TINGLEY...ARISPE...DELPHOS...AFTON...SHANNON CITY...
BENTON...LORIMOR...ELLSTON AND BEACONSFIELD ARE ALSO IN THE PATH OF
THIS LINE OF SEVERE THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4112 9445 4099 9446 4091 9448 4059 9448
4058 9404 4115 9405
$$
COGIL000
WWUS53 KDMX 120218 RRA
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT TUE APR 11 2006
IAC159-175-120229-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-060412T0215Z/
UNION IA-RINGGOLD IA-
919 PM CDT TUE APR 11 2006
...THE SEVERE THUNDERSTORM WARNING FOR RINGGOLD AND UNION COUNTIES
HAS BEEN ALLOWED TO EXPIRE...
AT 915 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4112 9445 4099 9446 4091 9448 4059 9448
4058 9404 4115 9405
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:02 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Apr 11, 3:02 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT TUE APR 11 2006 .DISCUSSION... LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION. SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE BEGINNING OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL/DONAVON
Hazardous weather outlook, Apr 11, 5:10 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT TUE APR 11 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 510 PM CDT TUE APR 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP BEFORE MIDNIGHT. SEVERAL STORMS MAY PRODUCE NON SEVERE HAIL UP DIME SIZE AND WINDS TO 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... CHANCES FOR SPOTTER ACTIVATION TONIGHT WILL BE SMALL. A BETTER CHANCE FOR ACTIVATION WILL BE LATE SATURDAY AND SATURDAY NIGHT. MYERS
In the hours before
Local storm report, Apr 11, 8:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 N NEW MARKET 40.73N 94.88W
04/11/2006 E0.88 INCH TAYLOR IA TRAINED SPOTTER
WIND GUSTS OF 40 TO 50 MPH.
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Apr 11, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 42 min |
| Apr 11, 8:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 41 min |
| Apr 11, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 44 min |
| Apr 11, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 41 min |
| Apr 11, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 38 min |
| Apr 11, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 42 min |
| Apr 11, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.